Missouri, 2011

Hail and Damaging Wind in Missouri, August 22, 2011

August 22, 2011 · NWS EAX · 2 events in 2 counties and zones

Isolated severe thunderstorms were observed on August 22, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Isolated severe thunderstorms were observed on August 22, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 22, 2:48 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 22, 2:48 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 AM CDT MON AUG 22 2011

.DISCUSSION...

WIND PROFILERS ACROSS SOUTH CENTRAL NEBRASKA INDICATE THAT A WEAK
/25 KTS/ LOW LEVEL JET IS PUSHING ON THE NORTHEAST FLANK OF THE RIDGE
THAT IS DOMINATING THE WESTERN 3/4 OF THE CONUS. RESULTING WARM AIR
ADVECTION ACROSS THE NEBRASKA-IOWA BORDER HAS RESULTED IN THE
DEVELOPMENT OF A BAND OF THUNDERSTORM ACTIVITY WITHIN THE NORTHWEST
FLOW THAT WILL EFFECT NORTHERN MISSOURI BEFORE SUNRISE. WHILE THERE
IS SOME MODEST 0-6KM SHEAR OF 40 KNOTS NOTED ACROSS NORTHERN MISSOURI
OFF THE SPC ANALYSIS PAGE...IT IS ALSO NOTED THAT THE STORMS EXIST IN
AN AREA OF MARGINAL INSTABILITY. SO...WHILE PULSE SEVERE WEATHER
/LARGE HAIL AND DAMAGING WINDS/ CAN NOT BE RULED OUT...IT ALSO IS
LOOKING UNLIKELY DURING THE EARLY MORNING HOURS ACROSS NORTHERN
MISSOURI.

AFTER SUNRISE...ANY ONGOING STORMS WILL LIKELY BEGIN TO DISSIPATE IN
COVERAGE AND INTENSITY AS THE WEAK LOW LEVEL JET MIXES OUT IN THE
MORNING...MUCKING UP THE WARM AIR ADVECTION THAT IS FEEDING THE
STORMS...THOUGH WITH A SHORTWAVE /CURRENTLY CRESTING THE RIDGE AXIS
IN MONTANA-WYOMING/ CONVECTION COULD KEEP PERCOLATING ALONG OR
REDEVELOP IN THE AFTERNOON HOURS AS SOME MODEST WARM AIR ADVECTION
PERSISTS ACROSS WESTERN MISSOURI. WILL LIKELY HAVE TO MAKE LAST
MINUTE ADJUSTMENTS TO POPS AT ISSUANCE TIME TO FINE TUNE LIKELY POPS
THROUGH THE MID-MORNING HOURS...BUT ADJUSTED CHANCE POPS FOR THE
AFTERNOON HOURS AND EVENING HOURS TO FOCUS ON THE WESTERN HALF OF THE
FORECAST AREA WHERE THE BEST ISENTROPIC RESPONSE SHOULD BE SEEN AS
THE SHORTWAVE PASSES. PULSE SEVERE ACTIVITY WILL BE POSSIBLE WITH ANY
STORMS THAT POP UP TODAY.

FOR TUESDAY...EARLY MORNING NOCTURNAL THUNDERSTORMS VERY WELL MAY
SPRING BACK INTO EXISTENCE AS ANOTHER SHORTWAVE SHIFTS THROUGH THE
NORTHERN PLAINS...RESULTING IN A QUICK RETURN OF ISENTROPIC LIFT IN
THE MOISTURE PLUME THAT THE RIDGE WILL STILL BE FEEDING ACROSS
MISSOURI.

HOWEVER...BY WEDNESDAY...AN AMPLIFYING SHORTWAVE MOVING THROUGH THE
CANADIAN PLAINS WILL PUSH A COLD FRONT SOUTH INTO THE PLAINS. AS THIS
OCCURS THE MOISTURE PLUME THAT HAS BEEN FEEDING THE NOCTURNAL
CONVECTION THAT HAS BEEN VISITING THE CENTRAL PLAINS FOR THE PAST FEW
NIGHTS WILL SHIFT SOUTH AHEAD OF THE FRONT. THIS SHOULD KEEP THE
WEATHER ACROSS OUR REGION DRY AS THE FRONT MOVES THROUGH...THOUGH
THE LATE DAY TIMING OF ITS PASSAGE SHOULD ALLOW TEMPERATURES TO SORE
BACK WELL ABOVE NORMAL DURING THE AFTERNOON HOURS. CURRENTLY HAVE
NUMBERS PENCILED IN FOR WEDNESDAY THAT WOULD INDICATE A HEAT ADVISORY
MIGHT BE NEEDED FOR AREAS ALONG AND SOUTH OF THE MISSOURI RIVER.

THURSDAY AND INTO THE WEEKEND...COOLER /NEAR NORMAL/ TEMPERATURES
SHOULD PREVAIL BEHIND THE FRONT THAT WILL SETTLE SOUTH THROUGH
KANSAS-MISSOURI WEDNESDAY NIGHT. THIS WILL KEEP THE REGION FREE OF
STORMS THROUGH THE TAIL END OF THE WORK WEEK. ANOTHER MODEST FRONTAL
BOUNDARY WILL SETTLE SOUTH OVER THE WEEKEND...BUT AT THIS TIME THE
MAIN FOCUS FOR ACTIVITY LOOKS TO BE ACROSS THE NORTHERN PLAINS INTO
THE GREAT LAKES AS THE RIDGE WILL HAVE FLATTENED SIGNIFICANTLY...
MAKING FOR A MORE SHALLOW NORTHWEST FLOW WHICH MIGHT NOT BE ABLE TO
STEER ACTIVITY AS FAR SOUTH AS MISSOURI.

CUTTER

&&

.AVIATION...

NOCTURNAL CONVECTION HAS ERUPTED AS EXPECTED ACROSS WEST CENTRAL
NEBRASKA...WITH RECENT SATELLITE IMAGERY SHOWING ELEVATED
INSTABILITY IN THE FORM OF ACCAS ACROSS EASTERN NEB INTO WRN IA.
LOOKING LESS LIKELY THAT THUNDERSTORMS WOULD IMPACT THE TERMINALS
OVERNIGHT...WITH THE CLOSEST ACTIVITY TO REMAIN NORTH AND EAST OF
THE TERMINALS ALONG THAT AXIS.

GIVEN CLEAR SKIES AND CALM WINDS...WILL MAINTAIN FOG AT KSTJ.

VFR CONDITIONS SHOULD PERSIST WITH WINDS GRADUALLY TRENDING TOWARD
THE EAST-SOUTHEAST AND EVENTUALLY SOUTHEAST ON MONDAY WITH SPEEDS
AROUND 8 KNOTS. GIVEN THE PROXIMITY TO THE SURFACE AND ELEVATED
BOUNDARIES...CANNOT RULE OUT AN ISOLATED THUNDERSTORM AT ANY TIME
TOMORROW /ESPECIALLY AFTERNOON/...BUT CONFIDENCE AND COVERAGE IN THE
ABSENCE OF LARGE SCALE FORCING DO NOT WARRANT MENTION AT THIS TIME.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 22, 4:15 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 AM CDT MON AUG 22 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
515 AM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ONGOING EARLY MONDAY ACROSS NORTHERN PORTIONS
OF THE OUTLOOK AREA ARE EXPECTED TO DISSIPATE BY MID-MORNING.
HOWEVER...ADDITIONAL SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE
LATE MORNING AND AFTERNOON HOURS ACROSS WESTERN MISSOURI...WITH THE
ACTIVITY LINGERING THROUGH THE NIGHT. ANY OF TODAYS STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND GUSTY WINDS...ALONG WITH PERIODS
OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FROM NORTH CENTRAL
INTO NORTHEAST MISSOURI TUESDAY AFTERNOON AND EVENING. DUE TO A WARM
LAYER OF AIR IN THE LOW TO MIDDLE LAYER OF THE ATMOSPHERE...THE
SEVERE WEATHER RISK APPEARS LOW AT THIS TIME. HOWEVER...ANY STORMS
THAT ARE ABLE TO OVERCOME THIS LAYER OF WARM AIR WOULD BECOME
SEVERE QUICKLY. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT DUE TO THE
SCATTERED AND INTERMITTENT NATURE OF THE SEVERE THREAT.

CUTTER

In the hours before

Special weather statement, Aug 22, 5:04 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 AM CDT MON AUG 22 2011

MOZ001-221145-
ATCHISON MO-
604 AM CDT MON AUG 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 645 AM CDT...

AT 559 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMBURG...OR 16 MILES NORTHWEST OF TARKIO...
MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
WATSON AROUND 615 AM CDT.
ROCKPORT AND PHELPS CITY AROUND 625 AM CDT.
TARKIO AROUND 630 AM CDT.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 106 AND 123.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4058 9539 4044 9529 4031 9558 4044 9564
      4050 9569 4053 9564 4056 9566 4056 9569
      4058 9571 4058 9552
TIME...MOT...LOC 1104Z 332DEG 25KT 4057 9557

DB

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Atchison

When
August 22, 5:27 AM CST
Where
Atchison County, 2.1 mi NE of Rockport
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.440, -95.490

Thunderstorm Wind, Clinton

When
August 22, 6:45 AM CST
Where
Clinton County, 0.87 mi SE of Plattsburg
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.560, -94.460

Thunderstorm wind gust was measured at 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341307, 341309.